feeling dizzy

Hi all, Ive been on 175mcg Levothyroxine for 8 years now. Ive been told by my gp that i am on the right dose but, for a few years now on most days around 12pm i feel very weak, dizzy and cannot walk in a straight line. I have a insatiable hunger for something sweet. After hour or so passes after eating i feel better.

I have been tested for Diabetes which the tests come back fine.

the last few months i have been very thirsty and my lips are always dry and cracked. I drink quite a lot and urinate a lot.

Can anyone please advise?

24 Replies

oldestnewest
  • Have you had your vitamin D, vitamin B12, folate and ferritin levels tested? If so can you post the test results and ranges so we can see whether they are optimal.

    It is also worth posting your TSH and T4 results and ranges if you have them.

  • Quad121,

    Can you post your recent thyroid results and ranges?

    It sounds like you may have low blood sugar. Try eating a snack or fruit between 11.00 and 11.30am to see whether the mid-day symptoms and sweet cravings improve.

  • I agree with clutter regarding the hypoglycaemia but would steer clear of fruit, it is high in sugar and will cause a rapid release of insulin resulting in a further drop in blood sugar. Have 3 meals a day and up to 3 snacks in between. Always have protein and fat with carbs to slow the release of sugar. Avoid sugar and fruit at all costs, dark berries aren't too bad but only a couple of times a week. Keep starches low too, although slower in release at the end of the day all carbohydrates are broken down into simple sugar to be used for energy. Better to get energy from good fats, they are after all essential and the body doesn't make them. Plate should be divided into 1/4 protein and often includes the good fats - meat, eggs, fish etc, 1/4 starch, maybe even less and half of fibrous carbs such as green veg/salad. Stuff that grows above the ground has less sugar and more fibre than stuff that grows below. Also be mindful of the possibility of yeast of overgrowth - it messes with bloodsugar and causes cravings for sugar - it is what it needs to grow after all.

  • You should have your calcium level checked, if high then parathyroid test should done along with another calcium. Hyperparathyroidism can cause the symptoms you have, particularly, thirst and increased urination.

  • I should have added if your thyroid hormones aren't optimal and/or the nutrients mentioned are sub-optimal then you can have odd signs and symptoms.

    Therefore you should go to your GP and get your recent test results with ranges, and in future always do this. Every patient in the UK has this right under the Data Protection Act 1998 and if your practice is difficult post a new thread and members will give you more information on tactics to get the results.

    In addition make sure your thyroid blood tests are done first thing in the morning after fasting over night, with your last dose of levo 24 hours before. That way your TSH is the highest which is what most UK doctors medicate on.

  • Thank you Bluebug for your answer. I have had my Vitamins D tested which the doctor said was slightly low but didn't seem to be worried about it. The B12 was tested a good year ago but the doctor won't retest this or any other saying that the last tests showed they were fine!

  • You need copies of those results - they are legally yours. When docs say fine - they mean in range. VitD over 100 & B12 over 500 to prevent neurological damage .... so do not accept *fine* - you want OPTIMAL 😊

  • I did test my Blood sugar whilst feeling dizzy and it was 4.8 but i did test myself last week and it was 3.9

  • Here are the copies of my medical reports. These are the most recent

    i897.photobucket.com/albums...

    i897.photobucket.com/albums...

  • Quad121,

    Your name is visible on the reports. You might want to delete the links.

    TSH is suppressed but the report says you have hypopituitarism and targets FT4 17-22 although there doesn't appear to be a FT4 result.

    Ferritin has dropped in the last year. Keep an eye on it, if it drops further you may need to supplement iron.

  • Hi and thank you for your replies. I don't have a recent FT4 test. I've managed to get a blood test today for vitamins and minerals. When I ask the gp to do the FT4 they just tell me to wait till I see the Endo which I see in May

  • I went to see the gp today and managed to get my FT4 results which where 29.5 pmol/L range 11.00 to 22.00 pmol/L

  • Quad121,

    You're a little over medicated but that wouldn't cause the symptoms you experience at midday. You could reduce dose to 150/175mcg daily or wait until you see your endo in May. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article.

  • Thank you Clutter for your response. I don't feel that i am over medicated as i feel very lethargic, tired a lot no heart racing at all. Could there be a problem with converting to T3?

  • Quad121,

    No idea about conversion because you don't have a FT3 result. Being over medicated can make you tired and lethargic.

    thyroid.about.com/od/thyroi...

  • Quad121,

    You can order a private TSH, FT4 and FT3 test via thyroiduk.org.uk/tuk/testin...

  • Hi quad121 have you been tested for Addisons? It's a pretty rare autoimmune condition that effects your adrenal glands, it's more common in people who already have an autoimmune disease, for example Hashimotos.

    Some of the common symptoms are

    fatigue (lack of energy or motivation)

    lethargy (abnormal drowsiness or tiredness)

    muscle weakness

    low mood (mild depression) or irritability

    loss of appetite and unintentional weight loss

    the need to urinate frequently

    increased thirst

    craving for salty foods

    low blood pressure when you stand up, which can cause dizziness and fainting

    feeling sick (nausea)

    vomiting

    diarrhoea

    abdominal, joint or back pain

    muscle cramps

    chronic exhaustion, which may cause depression

    brownish discolouration of the skin, lips and gums (hyperpigmentation), particularly in the creases on your palms, on scars or on pressure points, such as your knuckles or knees

    I'm absolutely not medically trained and I'm sure there are lots of reasons for the types of symptoms you're experiencing but my Dr has referred me for a test because I've had ongoing issues with dizziness.

    It might be worth checking with your Dr if they think it's worth you having the test (called a Short Synacthen Test or SST) in which case you'll be referred. It's a fairly simple test if you do go ahead with it (I'm booked in for mine tomorrow morning) and consists of several blood tests over the period of an hour or so.

    I hope you feel better soon and get to the bottom of it.

  • the latest symptoms sound like diabetes insipidus to me its different to sugar diabetes

  • Thats what i think. I asked the gp about my recent blood tests which he brought up me being over medicated but didn't want to drop my dosage until i had seen the Endo. I feel that the gp doesn't want to do anything until they get instruction from the Endo. I also have another appointment with the Neurologist

  • Sounds like insulin resistance. I have gestational diabetes and first sign of pregnancy for me was excessive thirst. Normal gestational diabetes doesn't usually set in until mid to late term. I was going dizzy also and out of breath. It may be worth checking if your levels are going high after meals. Could be that something you have to eaten has made it go high. Threshold for diagnosis is a lot lower with gestational diabetes to type 2 but some people can be in that inbetween phase for a while. If I wasn't carrying now my levels wouldn't be classed as diabetic. If I was still reacting the same way with the same foods though and not pregnant would still feel awful and thirsty all the time. It's a bit silly how they diagnose diabetes. Wait until you ar really ill...sounds familiar!

  • a few months ago i was classed as pre diabetic but after the last blood test i was not pre diabetic so i don't know what to think?

  • The gp also said that my Vitamins D was low but again didn't want to do anything until i see the Endo

  • The GP i saw yesterday was one of the doctors in the practice i hadn't seen before. I asked him if he would do a FT3 test, he said it wasn't up to the doctor but the Lab who decided if it was necessary

  • Well you his morning I've received an appointment for an EEG

You may also like...